Hail, Ulster
- When
- June 3, 7:55 AM EST
- Where
- Ulster County, Kingston
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.933, -74.017
A strong upper level disturbance and a surface front, combined to produce numerous thunderstorms across eastern New York during the morning hours of June 3. A few of thunderstorms became severe as they worked across the Mid Hudson Valley and east into the Taconics.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong upper level disturbance and a surface front, combined to produce numerous thunderstorms across eastern New York during the morning hours of June 3. A few of thunderstorms became severe as they worked across the Mid Hudson Valley and east into the Taconics. Golf ball size hail was reported in Kingston, Ulster County, producing damage to numerous cars. Golf ball size hail was also reported at Glenerie Falls in Columbia County. Thunderstorm winds brought trees down in Tivoli, Dutchess County . A microburst in Clermont, Columbia County, with winds estimated to be between 60 and 70 mph, destroyed a 4,200 square-foot-shed and ripped two roofs off barns of a farm. Storms produced scattered downed trees between Schodack and Sand Lake in Rensselaer County. There were also scattered reports of downed trees in Southern Washington County around Greenwhich. Pea-sized hail produced damage to at least four fruit farms in northwestern Dutchess County, specifically in the Tivoli - Red Hook area. The storms also temporarily knocked out power to around 2,400 customers in the Mid Hudson Valley, with most of them located in northern Dutchess and southeastern Ulster counties. Lightning from the storms set an apartment roof on fire in Kingston. Damage from the fire was limited to the roof and a hallway of the building. Lightning also brought down a high voltage wire onto the Adirondack Northway near Exit 20 in the town of Queensbury, Warren County. This downed wire caused a trench to be burnt into the road which resulted in the highway completly closing for a couple of hours between exit 19 and exit 20. 300 more customers lost power for a while in the Queensbury, Glens Falls area. Heavy rains from the thunderstorms caused the Green River to reach or slightly exceed bankful. One resident had to evacuate his home. Some flooding was also reported on Tory Hill and Old Town roads in Hillsdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 3, 12:21 AM EST, 7 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 121 AM EDT SUN JUN 3 2001 .DISC... .BOTTOM LINE...MAY BE AN EXCITING DAY. .PROBLEM OF THE DAY...SVR TSTMS TDA? .SYNOPSIS...ULVL LOW INVOF CNTRL GRTLKS/MI MOVG EWD. ASSOCD VMAXES RUNNING ARND THE PERIPHERY OF THE CYCLNC CRCLN. AT SFC...OCFNT MOVG THRU CWA TDA. BRISK WNW GRAD FLO AND LWR PW AIR MON. .MDLS...ALL SHOW BATCH OF PCPN MOVG NEWD THRU CWA TDA...AND MAXING OVR BULK OF CWA BTWN 12Z AND 18Z. META SHOWS CAPES INVOF 1200 J/KGM MID HDSVLY/WRN NEW ENG. GEM MAXES OUT ARND 1100 IN THAT AREA. HLCTY BLO 150. OMEGA FIELDS SUGGEST MAX DYNAMICS WL BE BFR 18Z IN MUCH OF CWA AND RIDE NEWD TO WRN ME BY EVE. THE UVM TIED TO A VMAX WHICH TRUNDLES ACRS SRN/CNTRL NEW ENG LT TDA. QPF OF MDLS FAIRLY SIMILAR...ALTHO AVN/ETA/GEM ALL PUT MORE PCPN FURTHER S IN CWA THAN DRIER RAFS. SECOND SHOT OF PCPN FCST TO MOV DOWN INTO CWA LT TNGT/ERY MON TIED TO SCNDRY VMAX ON THE S SIDE OF THE ULVL LOW. GEM DIFFERS FM OTHER MDLS IN THAT VMAX MOVS MORE QUICKLY AND STG SYNOPTIC SINKING TO THE W OF THIS FEATURE KILLS PCPN BFR IT HAS A CHC TO AFFECT MUCH OF CWA MON. OTHER MDLS MOVG VMAX SLOR AND SUGGEST SGFNT PCPN...MNLY CAP DIST NWD. .SHORT TERM...AREA OF TSTMS MOVG QUICKLY ENEWD THRU E CNTRL PA ATTM. KENX STP PRODUCT SUGGESTS THAT THERE MAY HAVE BEEN INVOF 5 INCHES IN PART OF MID HDSVLY AREA YDA. GROUND TRUTH INDCS WDSPRD 1.5/2.5 INCHES OF RAIN NWED ACRS BERK CO INTO SRN VT. SRN VT STILL GETTING PCPN ATTM. MDL CONSENSUS IS THAT PCPN FM PA CONVECTION WL RCH ERN NY/WRN NEW ENG INVOF 12Z TMRNG. SO...WL LKLY PUT A SML PTN OF THE AREA THAT GOT SGFNT RNFL YDA IN A FFA. PW LWR THAN YDA...AND DON/T XPC WDSPRD HVY RN...THO LCLLY HVY RN IN TSTMS PSBL. CONVECTIVE PARAMETERS AND TIMING OF FNTL PSG SUGGEST THAT MDL QPF/S MAY NOT BE CATCHING PSBL TSTM FORMATION TAFTN. CWA WL LIE UNDER FAVORABLE LFQ FOR MUCH OF THE DAY...AND META DVRGNC FCST IN H2/H3 LYR SUGGESTS DVRGNC FAVORABLE TO INITIATE CONVECTION. BUFKIT ON ETA FCST DATA SUGGESTS VRY LOW WBZERO...INVOF 7K FT...SO HAILERS MAY BE A PROBLEM. SWO DAY 2 HAD US IN SVR AREA. IF NEW DAY 1 SWO CONFORMS TO THIS...WL ISSUE SVR WX OUTLOOK. WL FCST MAXT...MNLY IN 60S PER MACHINE TDA. MACHINE POPS PRETTY HI AND THIS LOOKS RSNBL. .LONG TERM...XPC A BIT OF A BRK AFT ANY LINGER CONVECTION TEVE DIES ...THEN PERHAPS A SECOND BATCH OF SHWRS COMING INTO WRN HLF OF CWA TWD DABRK. WL FCST MIN/T MNLY 50/55 PER MACHINE. POP FCST...LKLY E/N. CHC SW. WL GO W CHC POPS N/W MON...BUT PRBLLY LV PCPN OUTTA FCST IN SRN ZNS. SOME TIMING DIFFERENCES OF VMAX BTWN MDLS...SO CONFIDENCE NOT HI THAT WDSPRD SHWRS WL OCR MON. MAX/T MNLY U60S/L70S. .XTND FCST...BOTH GEM HMSPRHC/AVN RUN OFF 00Z/03 DATA SUGGEST THREAT OF PCPN SRN FRINGE OF THE CWA TUE...AND A WASHOUT THU AS COMPLEX CYCLONE MAKES A RUN AT CWA. GEM IS SUGGESTING THAT THIS WL BE A STG ATLC CSTL SYS. AVN SLOR TO DVLP THE SCNDRY LOPRES...BUT STILL SUGGESTS A SECOND LOW. NOGAPS WAS ONLY AVBL THRU TUE AT TIME THIS PROD WAS SENT...AND SUGGESTED TUE WOULD BE DRY. .ALY...FFA DUTCHESS/LITCHFIIELD/BERKSHIRE/BENNINGTON/WINDHAM CO/S FOR TDA. KHH
CTZ001-MAZ001-NYZ041>043-049-050-052>054-059>061-064>066-VTZ013-014- 031600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 438 AM EDT SUN JUN 3 2001 ...THUNDERSTORMS MAY PRODUCE LARGE HAIL ACROSS PARTS OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND FROM LATE THIS MORNING THROUGH EARLY EVENING... SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND LATE THIS MORNING AND CONTINUE INTO EARLY THIS EVENING. THE GREATEST THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL WITH THE POSSIBILITY OF LOCALIZED DAMAGING WINDS. THE MAIN AREA OF CONCERN WILL BE FROM THE HUDSON VALLEY EAST INTO ADJACENT WESTERN NEW ENGLAND. IN ADDITION...HEAVY DOWNPOURS ARE POSSIBLE AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR EXTREME SOUTHERN VERMONT...BERKSHIRE...LITCHFIELD AND DUTCHESS COUNTIES. THE SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH EASTERN NEW YORK AND WESTERN NEW ENGLAND LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
5 thunderstorm wind, 3 hail, 2 lightning, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252398, 5252405, 5252399, 5252400, 5252408, 5252401, 5252402, 5252403, 5252407, 5252406, 5252404.